Note: I met Corina at NarbEARTH Day in April. Her viewpoint about aging and allergies was interesting so I asked her to pen an essay about it. Here is her contribution:
Good news for everybody concerned about menopause: Allergies will get better! No, it’s not the often-told myth of “the body changes every seven years,” it’s what we call “immunosenescence.” In simple words: the immune system ages.
But let me explain things a little better: Allergies are caused by an over-reactive immune response. Our immune system makes a defense response and reacts to things (allergens) which are not harmful and all around us, such as pollen, food, and animals. It is fighting our normal environment. With aging – usually around the time when women go into menopause – the immune systems starts to become weaker as well. Once the overall immune response decreases, allergies also decrease.
Typically, allergies (particularly seasonal nasal allergies) get worse in the teenage and adolescent years, stay the same during the adult time, and decrease after menopause.
The bad news is that with age we are also less and less able to fight infections. A cold or flu can lead to severe pneumonia in an elderly individual, while it would have been just a minor inconvenience for a young adult. Elderly individuals often get admitted to the hospital for infections, which would not have even resulted in a doctor’s visit in a younger person. Therefore recurrent sinusitis, bronchitis and asthma exacerbations are what we will see increasingly in older patients while the typical seasonal sneezing, itching and nasal allergies will be less.
Of course there are many other issues that come with menopause. I just want to mention the fact that everything gets dry – mouth, eyes, skin. So what does that have to do with allergies? Well, eye allergies are worse when we have less tear fluid to wash out allergens. If the aging patient is also taking antihistamines (like Zyrtec, Claritin, Allegra or Benadryl) these makes the dryness worse.
Also, the older you are, the longer the body needs takes to metabolize/break down medications. This can result in greater side effects of medications, such as increased drowsiness or “brain fog” and confusion from antihistamines. Elderly people are usually taking some medications already and always have to consider the interaction between medications when choosing an over-the-counter product such as an antihistamine.
Thus, even though the allergies may become weaker, there may be stronger symptoms due to the facts discussed above. I highly recommend an evaluation by a specialist to avoid complications and side effects.
Dr. Bowser can be reached through her website: www.narberth allergy.com or by phone @: 484-270-8584.